Spotting with the NuvaRing

Originally Published: March 25, 2011 - Last Updated / Reviewed On: May 23, 2014
Share this
Alice,

I have been on the Nuvaring for 3 months now, and I am keeping it in for the 4 weeks then changing it because my doctor said there's no need for me to have a period. About 2 weeks ago I started having dark brown discharge and it has gotten more heavy, but only when I run or stand up real quick. Is this normal or should I call my doctor and find out what is going on?

Dear Reader,

Is breakthrough bleeding putting you on the spot? One common side effect for many women who use the NuvaRing is spotting, or light blood loss in between their periods. This is a perfectly normal occurrence, and it does not mean that the NuvaRing is not working as a contraceptive. The amount of bleeding is usually minimal and may occur from time to time for no apparent reason. However, should you be concerned about a sudden change in your spotting patterns (particularly if the bleeding is heavier or accompanied by other side effects), you may want to speak with your health care provider.

With typical use, a woman removes the NuvaRing after three weeks and experiences withdrawal bleeding, or her period. This is the body's natural response to the removal of the hormones released by the NuvaRing. Spotting is a common side effect for women just beginning a hormonal birth control method and for those who continuously skip their periods, especially during the first few months. Besides the continuous use of hormonal birth control, spotting may occur for multiple reasons, including:

  • A woman's age: girls who begin to menstruate at an early age and women who are close to menopause tend to experience more spotting
  • Fluctuating hormone levels
  • In rare cases, an ectopic pregnancy or cancer

In the meantime, it can be helpful to create a menstrual diary to keep track of your spotting. Specifically include the date it starts, how long it lasts, and approximately how much you are bleeding. This may be helpful for your health care provider to determine a possible cause. It is highly advised to see your health care provider if you are in pain, if the irregular bleeding happens after more than one menstrual cycle, and/or if the bleeding lasts for three or more days. Check out spotting between cycles for some more detailed information on why this occurs.

Speaking with your health care provider is recommended whenever you have a question regarding your birth control. If you're a Columbia student, you can contact Medical Services (Morningside) or the Student Health Service (CUMC) to make an appointment. In the meantime, kudos for being so mindful of your body's changes and taking control of your health!

Alice